Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 48, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jun 20, 2001, 12:49 PM EDT for Tioga County, Pennsylvania. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 20, 2001, 12:49 PM EDT (16:49 UTC)
- Expired
- Jun 20, 2001, 1:45 PM EDT
- In force
- 56 min
- Issued by
- NWS State College, PA
- Area
- Whole counties
County Tioga County, PA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 1:30 PM EDT | Thunderstorm Wind 50 E | Mansfield, PA | Trees were reported down in Mansfield along Route 15. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 4.8 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1032 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCTP 201650 SVRCTP PAC117-201745- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 1249 PM EDT WED JUN 20 2001 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TIOGA COUNTY IN PENNSYLVANIA * UNTIL 145 PM EDT. * AT 1241 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES WEST OF MANSFIELD...OR 5 MILES NORTH OF WELLSBORO...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MANSFIELD AT 100 PM. THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE QUARTERS OF AN INCH OR LARGER. SEVERE THUNDERSTORMS CAN AND DO SOMETIMES PRODUCE TORNADOES. $$ LAT...LON 4189 7739 4172 7729 4165 7668 4214 7687 GRUMM/ROGOWSKI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 10:00 AM EDT, 2 hours 49 minutes earlier.
Area forecast discussion, Jun 20, 10:00 AM EDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 1000 AM EDT WED JUN 20 2001 ...ACTIVE WEATHER PERIOD LATE THIS MORNING AND INTO THIS AFTERNOON WITH POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS.... THIS MORNINGS RADAR AND SURFACE DATA SHOWED TWO DISTINCT BOUNDARIES THAT COULD FOCUS CONVECTION LATER THIS MORNING INTO THIS AFTERNOON. THE OVERNIGHT CLOUD DEBRIS AND CONVECTION IS WELL SOUTH OF THE WSW-ENE ORIENTED FRONTAL BOUNDARY FORECAST TO SAG SOUTH-SOUTHEASTWARD ACROSS PA OVER THE NEXT 12 HOURS. KPBZ SHOWED A WEAK OUTFLOW BOUNDARY IN SW PA AND SURFACE DATA IMPLIED ANOTHER OVER N-CENTRAL OH. SOUTHWESTERLY FLOW LIES AHEAD AND BEHIND THESE FEATURES. A TONGUE OF WARM MOIST AIR IS POISED INTO THE SW MOUNTAINS OF PA. ALL THIS SUGGEST THUNDERSTORMS SHOULD DEVELOP LATER THIS MORNING OVER THE SW MOUNTAINS. WITH HIGH CAPE VALUES AND LOTS OF SUNSHINE OVER THE EASTERN TWO THIRDS OF PA...IT WILL BE WARM AND UNSTABLE OVER THE EAST. ANY STORMS WHICH DEVELOP ALONG THE FRONT AND OUTFLOW BOUNDARY IN SW PA WILL BE ABLE TO TAP THIS UNSTABLE AIR. MODEL ANOMALIES SHOW +1 TO +2 STANDARD DEVIATION THERMAL AND NEAR +2 STANDARD DEVIATION LOW-LEVEL MOISTURE ANOMALIES. HOWEVER...WINDS ARE CLOSE TO SEASONAL VALUES...LOOKS LIKE A HIGH CAPE (~2000JKG-1) VERSE NOT AS IMPRESSIVE SHEAR PROFILE. THE BULK-RICHARDSON NUMBERS APPEAR ON THE HIGH SIDE TODAY. THIS WOULD FAVOR MULTI-CELLULAR BOW ECHOES...HOWEVER WITH OLD OUTFLOW REMNANTS AS A SOURCE OF LOW-LEVEL VORTICITY...SOME SUPERCELLS ARE POSSIBLE. RUC, MSAS, AND ALTIMETER PLOTS SHOW LEE TROUGH...THIS FEATURE WILL PROBABLY INCREASE WITH HEATING THIS AFTERNOON...YET ANOTHER LOW-LEVEL VORTICITY SOURCE FOR SOME SUPERCELLS IN EASTERN PA. HIGH MOISTURE SUGGESTS ANY THUNDERSTORMS COULD PUT DOWN LOCALLY HEAVY RAINS TOO. WILL NOT TOUCH LATER FORECAST PERIODS WITH FOCUS ON AFTERNOON CONVECTION AND TEMPS. .CTP...SPS (SEVERE WEATHER OUTLOOK) ISSUED FOR POTENTIAL SEVERE WEATHER ACROSS THE ENTIRE CWA TODAY AND THIS EVENING. GRUMM/ROGOWSKI
In the hours before
Special weather statement, Jun 20, 9:42 AM EDT, 3 hours 7 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-202045- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 942 AM EDT WED JUN 20 2001 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS ALL OF CENTRAL PENNSYLVANIA... A COLD FRONT SAGGING SLOWLY SOUTHEAST ACROSS THE STATE WILL PUSH INTO A VERY WARM MOIST AIR MASS OVER CENTRAL AND EASTERN PENNSYLVANIA. ADDITIONALLY...A BOUNDARY RESULTING FROM OVERNIGHT CONVECTION IN OHIO WILL HELP FIRE OFF THUNDERSTORMS IN THE SOUTHWEST MOUNTAINS LATE THIS MORNING AND EARLY THIS AFTERNOON. AFTER THE INITIAL THUNDERSTORMS DEVELOP...THEY WILL MOVE EASTWARD ACROSS THE STATE. WITH CLEAR SKIES AND LOTS OF HEATING...IT WILL BE VERY WARM AND UNSTABLE OVER THE STATE. THIS COULD LEAD TO SOME SEVERE THUNDERSTORMS WHICH WILL ALSO BE CAPABLE OF PRODUCING BRIEF HEAVY DOWNPOURS. AT THIS TIME...WE EXPECT SOME OF THE STORMS MAY REACH SEVERE LIMITS. THE PRIMARY THREAT OF SEVERE WEATHER WILL COME IN THE FORM OF THUNDERSTORM DOWNBURST WINDS...NEAR OR OVER 60 MPH. LARGE HAIL MAY BE POSSIBLE IN A FEW OF THE MORE SEVERE THUNDERSTORMS. SKYWARN ACTIVATION MAY BE REQUIRED FROM AROUND MIDDAY INTO THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. GRUMM/ROGOWSKI/LA CORTE FOR ADDITIONAL WEATHER INFORMaATION, CHECK OUR WEB SITE AT WWW.NWS.NOAA.GOV/ER/CTP
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 1:02 PM EDT | Severe Thunderstorm Warning | CTP | Clinton, Lycoming | 73 min |
| Jun 20, 2:36 PM EDT | Severe Thunderstorm Warning | CTP | Juniata | 54 min |
| Jun 20, 2:43 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming, Montour, Northumberland, Union | 62 min |
| Jun 20, 3:02 PM EDT | Severe Thunderstorm Warning | CTP | Fulton | 58 min |
| Jun 20, 3:09 PM EDT | Severe Thunderstorm Warning | CTP | Columbia | 81 min |
| Jun 20, 3:27 PM EDT | Severe Thunderstorm Warning | CTP | Franklin | 63 min |
| Jun 20, 3:40 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Perry | 65 min |
| Jun 20, 4:15 PM EDT | Severe Thunderstorm Warning | CTP | Schuylkill | 60 min |
| Jun 20, 4:28 PM EDT | Severe Thunderstorm Warning | CTP | Franklin | 62 min |
| Jun 20, 4:35 PM EDT | Severe Thunderstorm Warning | CTP | Lebanon | 55 min |
| Jun 20, 4:38 PM EDT | Severe Thunderstorm Warning | CTP | Tioga | 67 min |
| Jun 20, 4:45 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland | 15 min |
| Jun 20, 4:48 PM EDT | Tornado Warning | CTP | Tioga | 27 min |
| Jun 20, 4:49 PM EDT | Severe Thunderstorm Warning | CTP | York | 71 min |
| Jun 20, 4:53 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin | 37 min |
| Jun 20, 4:56 PM EDT | Severe Thunderstorm Warning | CTP | McKean | 64 min |
| Jun 20, 5:29 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 76 min |
| Jun 20, 5:54 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming | 66 min |
| Jun 20, 7:00 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming | 45 min |
| Jun 20, 7:40 PM EDT | Severe Thunderstorm Warning | CTP | Montour | 20 min |
| Jun 20, 7:54 PM EDT | Severe Thunderstorm Warning | CTP | Elk | 36 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.